Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 80, NWS Indianapolis, IN

June 5, 20194 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 5, 2019, 3:13 PM EDT for 4 counties in Indiana. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 3:13 PM EDT (19:13 UTC)
Expired
Jun 5, 2019, 3:45 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Boone County, IN, Clinton County, IN, Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 70 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:20 PM EDTTSTM WND GST 705 Wnw Clarks Hill, INAT THE INTERSECTION OF SOUTH 500E AND EAST 1000S IN SE TIPPECANOE CO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 1:44 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
941 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

673 
WUUS53 KIND 051913
SVRIND
INC011-023-107-157-051945-
/O.NEW.KIND.SV.W.0080.190605T1913Z-190605T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
313 PM EDT Wed Jun 5 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tippecanoe County in west central Indiana...
  Southwestern Clinton County in central Indiana...
  Northwestern Boone County in central Indiana...
  Northeastern Montgomery County in west central Indiana...

* Until 345 PM EDT.

* At 312 PM EDT, a severe thunderstorm was located 7 miles south of
  Lafayette, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lafayette, Frankfort, Shadeland, Dayton, Mulberry, Colfax and
  Clarks Hill.

This includes Interstate 65 between mile markers 149 and 168.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Indianapolis.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4035 8640 4023 8639 4012 8665 4025 8698
      4038 8692
TIME...MOT...LOC 1912Z 283DEG 40KT 4031 8688 

HAIL...1.00IN
WIND...60MPH
 
$$

MRD
2 follow-up statements
392 
WWUS53 KIND 051927
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
327 PM EDT Wed Jun 5 2019

INC011-023-107-157-051945-
/O.CON.KIND.SV.W.0080.000000T0000Z-190605T1945Z/
Tippecanoe IN-Clinton IN-Boone IN-Montgomery IN-
327 PM EDT Wed Jun 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN TIPPECANOE...SOUTHWESTERN CLINTON...NORTHWESTERN
BOONE AND NORTHEASTERN MONTGOMERY COUNTIES...

At 325 PM EDT, a severe thunderstorm was located 9 miles west of
Frankfort, moving east at 45 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Broadcast media. A 70 mph wind gust was observed in 
         southeast Tippecanoe County at 320 PM.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Frankfort, Shadeland, Colfax and Clarks Hill. 

This includes Interstate 65 between mile markers 149 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Indianapolis.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4032 8640 4023 8639 4012 8665 4025 8698
      4031 8695 4034 8686
TIME...MOT...LOC 1925Z 283DEG 40KT 4028 8668 

HAIL...1.00IN
WIND...70MPH
 
$$

MRD
168 
WWUS53 KIND 051945
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
345 PM EDT Wed Jun 5 2019

INC011-023-107-157-051954-
/O.EXP.KIND.SV.W.0080.000000T0000Z-190605T1945Z/
Tippecanoe IN-Clinton IN-Boone IN-Montgomery IN-
345 PM EDT Wed Jun 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPPECANOE...
SOUTHWESTERN CLINTON...NORTHWESTERN BOONE AND NORTHEASTERN MONTGOMERY
COUNTIES WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and west central Indiana.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Indianapolis.

LAT...LON 4032 8640 4023 8639 4012 8665 4025 8698
      4031 8695 4034 8686
TIME...MOT...LOC 1944Z 283DEG 40KT 4023 8641 

$$

MRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:57 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 5, 2:57 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
257 PM EDT Wed Jun 5 2019

.UPDATE...
The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below.

&&

.SYNOPSIS...
Issued at 233 PM EDT Wed Jun 5 2019

Latest surface analysis shows boundary that extends NE to SW
across the northwest part of central IN. Storms extend along and
just ahead of this boundary and will continue to move through
central IN into early tonight.

&&

.NEAR TERM /Tonight/...

Issued at 233 PM EDT Wed Jun 5 2019

Frontal boundary will continue to move south through central IN
during the period. Much of the activity should be across the
southern half of the area after midnight leaving just a slight
chance with any further development across the northern areas.

&&

.SHORT TERM /Thursday through Saturday/...

Issued at 233 PM EDT Wed Jun 5 2019

Quasistationary frontal boundary will remain over southern IN/
northern KY during the period. Easterly flow around high pressure
over the southern Great Lakes should keep skies partly cloudy with
temperatures around 80. But, having that stationary boundary
across/near the southern counties will also keep POPs sufficient
for scattered afternoon/evening thunderstorms around, and some
could produce brief downpours keeping flooding in some area a
risk.

Thursday night and Friday look the driest at this point as that
pesky boundary moves south of the Indiana. Temperatures will be
warm around 80 degrees and a bit less humid as high pressure will
still be over the eastern Great Lakes keeping the area with an
easterly surface flow.

But, this changes going into Saturday as the boundary to the south
returns northward in response to a mid/upper level trough/low
moves into the TN and lower OH Valley region. POPs will increase
on Saturday along and south of the boundary with showers and
thunderstorms expected through the day.

&&

.LONG TERM /Saturday Night through Wednesday/...
Issued at 229 PM EDT Wed Jun 5 2019

An active pattern will persist for the second half of the weekend
and early part of next week before a drier...cooler airmass once
again expands into the region.

The greatest coverage to rain and thunderstorms continues to focus
Saturday night and Sunday as a slow moving upper level low and
attendant surface wave drift across the Tennessee and lower Ohio
Valleys. With a tropical airmass over the region with precip water
values making a run at 2 inches or greater by Sunday...torrential
rain and associated flooding will remain a primary
concern...especially across the southern half of the forecast
area. The upper low and surface wave will drift south Sunday night
and Monday aided by a cold front that will finally shove the
deeper moisture out of the region.

Growing confidence that high pressure will build into the Great
Lakes and Ohio Valley for Tuesday and Wednesday bringing a drier
airmass with below normal temperatures as the upper pattern
transitions to more of a northwest flow. High temperatures in the
low to mid 70s will be common Tuesday and Wednesday.

&&

.AVIATION /Discussion for 05/1800Z TAF Issuance/...

Issued at 1218 PM EDT Wed Jun 5 2019

Generally MVFR condition across the region this afternoon in an
air mass that gradually destabilizing. Cluster of thunderstorms is
moving southeast across central IL at this time and will be
working on a weak boundary that extends from northern IN into
northeast IL then southwest into northeast MO.

Hi Resolution models are focused on the frontal boundary sagging
south and developing storms this afternoon, but looks better to
concentrate on the small convective complex moving through central
IL. Expect more storms to develop with the complex this afternoon
and along the boundaries created by the complex. So, have put TS
in TAFs and can expect locally IFR condition associated with the
activity.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...DM
SHORT TERM...DM
LONG TERM....Ryan
AVIATION...DM
Hazardous weather outlook, Jun 5, 5:25 AM EDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
525 AM EDT Wed Jun 5 2019

INZ021-028>031-035>049-051>057-060>065-067>072-060930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
525 AM EDT Wed Jun 5 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Scattered thunderstorms are expected today and tonight. Some
of these storms may be strong to severe.

Hazards: Damaging winds, large hail, heavy rainfall, lightning.

Timing: Thunderstorms are possible any time today or tonight. The
best chances for severe storms will be from 4 pm to 11 pm.

Discussion: An upper wave and surface frontal system will move
through central Indiana bringing thunderstorms to the area today.
Instability and some shear could allow these storms to become strong
to severe late afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: There are chances for thunderstorms across parts of central
Indiana Thursday through Tuesday. At this point widespread severe
storms are not expected.

Discussion: A stalling frontal boundary and an upper low traveling
across the southern U.S. will keep chances for showers and
thunderstorms in place across parts of central Indiana through
Tuesday. Heavy rainfall and lightning will be the main threats from
these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 4 pm.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

CP

In the hours before

Special weather statement, Jun 5, 1:57 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
157 PM EDT Wed Jun 5 2019

INZ021-029-051815-
Tippecanoe IN-Carroll IN-
157 PM EDT Wed Jun 5 2019

...SPECIAL WEATHER STATEMENT...

At 156 PM EDT, Doppler radar was tracking a strong thunderstorm near
Delphi, or 10 miles northeast of Lafayette, moving southeast at 10
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Delphi, Flora, Camden and Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central, north central and west central Indiana.

LAT...LON 4057 8637 4043 8638 4043 8649 4056 8694
      4056 8677 4061 8677 4064 8658
TIME...MOT...LOC 1756Z 302DEG 10KT 4052 8674

MRD
Local storm report, Jun 5, 2:33 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
233 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             2 NNE LAFAYETTE         40.43N 86.86W
06/05/2019  E0.25 INCH       TIPPECANOE         IN   PUBLIC

            PEA TO HALF INCH HAIL AT THE CORNER OF
            SAGAMORE PKWY AND GREENBUSH.

&&

MDR
Local storm report, Jun 5, 2:35 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             2 NNE LAFAYETTE         40.43N 86.86W
06/05/2019  E0.50 INCH       TIPPECANOE         IN   PUBLIC

            PEA TO HALF INCH HAIL AT THE CORNER OF
            SAGAMORE PKWY AND GREENBUSH.

&&
Local storm report, Jun 5, 2:40 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND GST     1 SE LAFAYETTE          40.40N 86.86W
06/05/2019  E60 MPH          TIPPECANOE         IN   PUBLIC

&&
Local storm report, Jun 5, 2:42 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
242 PM EDT WED JUN 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             2 E SHADELAND           40.37N 86.90W
06/05/2019  E0.70 INCH       TIPPECANOE         IN   AMATEUR RADIO

&&
Special weather statement, Jun 5, 3:06 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
306 PM EDT Wed Jun 5 2019

INZ029-030-036>040-051945-
Montgomery IN-Clinton IN-Tipton IN-Madison IN-Boone IN-Tippecanoe IN-
Hamilton IN-
306 PM EDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON...SOUTHERN
TIPPECANOE...CLINTON...NORTHERN BOONE...NORTHERN HAMILTON...TIPTON
AND NORTHEASTERN MONTGOMERY COUNTIES UNTIL 345 PM EDT...

At 306 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Tipton to 11 miles
southeast of Lafayette. Movement was southeast at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lafayette, Frankfort, Elwood, Tipton, Cicero, Sheridan, Frankton,
Arcadia, Shadeland, Thorntown, Mulberry, Kirklin, Atlanta, Colfax,
Clarks Hill, Sharpsville, Michigantown, Kempton and Morse Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Indianapolis.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and west central Indiana.

LAT...LON 4016 8567 4006 8670 4035 8703 4040 8631
      4037 8624 4040 8624 4040 8605
TIME...MOT...LOC 1906Z 295DEG 22KT 4032 8617 4026 8677

MRD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:30 PM EDTSpecial Weather StatementINDTippecanoe45 min
Jun 5, 1:57 PM EDTSpecial Weather StatementINDCarroll18 min
Jun 5, 2:06 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe, Tipton, Warren24 min
Jun 5, 2:28 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Howard, Tippecanoe, Tipton and 1 more47 min
Jun 5, 2:44 PM EDTFlash Flood WarningINDCarroll, Clinton, Tippecanoe3 hr
Jun 5, 3:06 PM EDTSpecial Weather StatementINDClinton, Madison, Tipton39 min
Jun 5, 3:31 PM EDTSpecial Weather StatementINDClay, Owen44 min
Jun 5, 3:43 PM EDTFlash Flood WarningINDClinton, Montgomery, Tippecanoe3 hr
Jun 5, 3:43 PM EDTSpecial Weather StatementINDBoone, Hamilton, Hancock, Hendricks, Henry, Madison and 2 more47 min
Jun 5, 3:49 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Tippecanoe41 min
Jun 5, 4:09 PM EDTSevere Thunderstorm WarningINDHamilton, Marion36 min
Jun 5, 4:15 PM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin30 min
Jun 5, 4:20 PM EDTFlash Flood WarningINDBoone, Montgomery6 hr
Jun 5, 4:23 PM EDTFlash Flood WarningINDBoone, Hamilton, Hancock, Hendricks, Marion3 hr
Jun 5, 4:27 PM EDTSevere Thunderstorm WarningINDBoone, Montgomery33 min
Jun 5, 4:37 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush, Shelby38 min
Jun 5, 4:49 PM EDTFlash Flood WarningINDHancock, Henry, Rush3 hr
Jun 5, 5:02 PM EDTSevere Thunderstorm WarningINDLawrence43 min
Jun 5, 5:41 PM EDTSpecial Weather StatementINDClay, Vigo49 min
Jun 5, 5:48 PM EDTSevere Thunderstorm WarningINDClay, Vigo15 min
Jun 5, 6:13 PM EDTFlash Flood WarningINDBartholomew, Brown, Jennings3 hr
Jun 5, 6:22 PM EDTSpecial Weather StatementINDJennings38 min
Jun 5, 6:43 PM EDTSpecial Weather StatementINDVigo47 min
Jun 5, 7:56 PM EDTFlash Flood WarningINDJackson, Lawrence9 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.